SciELO - Scientific Electronic Library Online

 
vol.54 issue6Anesthesia in Mckusick-Kaufman syndrome patient: case reportMethylene blue to treat anaphylaxis during anesthesia: case report author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Revista Brasileira de Anestesiologia

Print version ISSN 0034-7094

Abstract

CURTIS, Fábio Geraldo; FURLANI, Robson  and  CASTIGLIA, Yara Marcondes Machado. Accidental intravascular injection of 0.5% ropivacaine during thoracic epidural anesthesia: case reports. Rev. Bras. Anestesiol. [online]. 2004, vol.54, n.6, pp. 802-808. ISSN 0034-7094.  http://dx.doi.org/10.1590/S0034-70942004000600009.

BACKGROUND AND OBJECTIVES: Ropivacaine was introduced in the clinical practice a little more than 10 years ago, and has been associated to low risk for central nervous system and cardiovascular complications. These reports aimed at presenting a case of cardiac arrest and another one of neurological toxicity after accidental intravascular ropivacaine injection during epidural anesthesia. CASE REPORTS: Two patients undergoing cosmetic plastic surgeries were submitted to  thoracic epidural anesthesia with 0.5% ropivacaine. After anesthetic injection, one has presented cardiac arrest in asystole and the other had signs of neurological toxicity. Patients were promptly treated and presented fast recovery, in a way that both surgical procedures could be performed. CONCLUSIONS: The prompt Identification and treatment of the accidental intravascular injection, as well as ropivacaine pharmacological profile, were decisive in both cases for the satisfactory recovery of our patients.

Keywords : ANESTHETICS [Local]; ANESTHETICS [ropivacaine]; ANESTHETIC TECHNIQUES [Regional]; ANESTHETIC TECHNIQUES [epidural]; COMPLICATIONS [accidental injection].

        · abstract in Portuguese | Spanish     · text in English | Portuguese     · pdf in English | Portuguese